Medication errors are detrimental to patients’ health. They can cause mild to serious drug reactions. From the doctor who prescribes the medication to the person who administers the medication, errors can happen at any stage. For facilities like care homes or nursing homes, it is important that the managers and the staff responsible for the medication administration take all the necessary precautions to prevent medication errors. One of the ways to prevent medication errors is to use electronic MAR for medication administration. It is an electronic medication administration record system that ensures reliable medication administration in residential and supported living settings.
Over here we discuss the potential injuries that may result from wrong medicines:
1. Drug allergies: Some people are allergic to certain types of medicines. The prescribing physician should ask questions to discover any potential drug allergies from which their patients may suffer. The physician must prescribe the medicines only after ensuring that medicines will suit the patient. If as a caregiver or care home manager, you notice that a resident is experiencing rashes, wheezing, diarrhoea, vomiting, abdominal cramps, or seizures, then emergency medical attention should be sought for the patient immediately.
2. Adverse drug reaction: There are many times that patients suffer because of unintended adverse drug reaction. This may happen when caregivers do not possess adequate knowledge about how one drug may interact with the other drug. By interacting with one another, these medications can be either ineffective or may cause an adverse drug reaction, some of which may seem similar to an allergic reaction. Not only prescription drugs can interact with each other but even herbal supplements can cause adverse reactions. Regular drug training workshops can help avoid this issue.
3. Wrong dosage: Many people can also suffer injuries when caregivers inadvertently give the medicine in the wrong quantity. Cutting up pills or using the wrong measuring cups can lead to such errors. Illegible handwriting or missing the doctor’s hand-written instructions can be other reasons that can lead to wrong dosage. Small dosages will not give the patient the needed benefit and overdose can cause chest pain, seizures, severe headaches, difficulty in breathing, and anxiety. In worse cases, an overdose can be fatal.
4. Wrong route: In some cases, there can be injuries when medications have been administered via a route different than the prescribed route. These incidents can result in adverse patient outcomes. For instance, confusing ear drops with eye drops can be dangerous. The prescribing doctor must ensure that the proper route of administration is clear and there is no confusion. The pharmacy must double-check before handing over the correct medication. The caregiver who is administering the medicine must double-check the MAR sheets. All this will minimise the opportunity for error and ensure that medicine is administered correctly.
How do medication errors occur?
Medication errors can happen to anyone in any place. Poor communication between doctors and pharmacy, illegible handwriting, same-sounding drug names and medical abbreviations are some of the reasons that can result in medication errors.
How to prevent medication errors?
It is important to ensure that proper medication protocol is followed at your facility. To eliminate medication errors in care homes, many care home managers are switching to eMAR. It lowers the risk of medication errors through a streamlined medication administration. With a few taps, caregivers will get all the information about the patient, medicine, dosage and other important information and, thus, eliminating room for error.